Kentucky, 2017

Flooding in Kentucky, January 17 to 26, 2017

January 17 to 26, 2017 · NWS PAH · 2 events in 2 counties and zones

A very active weather pattern across the central United States led to minor flooding on parts of the Green and Ohio Rivers. While heavy rain did not occur in western Kentucky, there was enough rainfall in those basins to push a couple river gages above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very active weather pattern across the central United States led to minor flooding on parts of the Green and Ohio Rivers. While heavy rain did not occur in western Kentucky, there was enough rainfall in those basins to push a couple river gages above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 3:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 17, 3:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 PM CST Tue Jan 17 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 251 PM CST Tue Jan 17 2017

High pressure will continue to build in across the region tonight
into Wednesday. The high is NOT of arctic or Canadian origin.
Thus, we can expect rain-free and seasonably mild conditions
through Wednesday night. Biggest question is whether we will get
any clearing under the dome of high pressure. Even if we finally
were to get rid of the lower clouds, high clouds ahead of the next
storm system will likely be streaking northeast into the region
later Wednesday.

Another potent upper level low pressure system and its associated
surface low will dig slowly eastward into the southern and
central Plains on Thursday. Deep southwesterly flow ahead of this
system will also be feeding in from the s/w as large scale ascent
associated with decent mid level diffluence commences. This will
set the stage for another fairly widespread rain event across the
lower Ohio Valley region. Similar to this past event, expecting
highest rain totals close to an inch to occur over western KY.
Amounts northwest of the Ohio river may stay closer to the 1/2 to
3/4 inch range by the time precip ends late Thursday night.

Once again, MUCAPES are expected to bounce up into the 100-300
J/KG range as a negatively tilted H50 trof rotates around the
base of the closed low Thursday afternoon/evening. Therefore, will
need to go with at least a mention of isolated thunderstorms
during that time frame. Severe risk is quite low though given the
meager instability levels expected.

.LONG TERM...(Friday through Tuesday)
Issued at 251 PM CST Tue Jan 17 2017

Looks as though we will get another short break in the action
Friday into the day Saturday as a H50 short wave ridge builds
into the region. Low level flow will remain southerly though ahead
of another low out in the Plains. This will result in a
significant warm up as we head through the Fri/Sat time frame. In
fact, we could be flirting with near record warmth up in the 60s
to near 70 in some locations by Saturday afternoon.

Then we get to deal with the next in a series of storm systems
later in the weekend into early next week. A strong upper low is
expected to trek slowly east out of the southwest U.S. Saturday
night through Monday. Where (and how far south) this upper low
travels is still uncertain at this time. There are some
indications that this system will take a more southern track into
the lower MS Valley Sunday night. What seems a bit more certain is
that this system will likely have a lot of Gulf moisture
associated with it, so will need to monitor for another wave of
heavy rain in, or somewhere close, to our region. Thunderstorm
chances would increase if the system turns northeastward a bit
sooner.

&&

.AVIATION...
Issued 1137 AM CST Tue Jan 17 2017

West winds around 10 knots will prevail today as a cold front shifts
east of the area. While partial clearing took place this AM, MVFR
ceilings are forecast to spread back into se MO/srn IL/sw IN today
and continue through much of tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MEFFERT
LONG TERM...MEFFERT
AVIATION...MEFFERT
Hazardous weather outlook, Jan 17, 3:49 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST TUE JAN 17 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 PM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THURSDAY AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY IMPACTS THOUGH A COUPLE OF STRONGER
STORMS WITH SOME SMALL HAIL CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 17, 7:00 PM CST to January 24, 2:00 PM CST
Where
Muhlenberg County, Paradise to 0.94 mi SE of Martwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred along the Green River. Some low-lying woods and farmland along the river were inundated. The farmland was mostly dormant during the winter season.

Flood, Union

When
January 20, 7:00 AM CST to January 26, 9:00 AM CST
Where
Union County, 0.75 mi WNW of Uniontown to 3.53 mi NE of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.776, -87.941

Minor flooding occurred on the Ohio River, affecting mainly bottomland and surrounding low-lying areas. The road to several farms above Uniontown flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670710, 670718.